Utah, 2016

High Wind in Utah, October 30 to 31, 2016

October 30 to 31, 2016 · NWS SLC · 6 events in 6 counties and zones

A Pacific storm system brought strong, gusty winds to western Utah over the last two days of October.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

A Pacific storm system brought strong, gusty winds to western Utah over the last two days of October.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Oct 30, 9:21 AM MST, 5 hours 24 minutes earlier.

Area forecast discussion, Oct 30, 9:21 AM MST, 5 hours 24 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
1021 AM MDT Sun Oct 30 2016

.SYNOPSIS...A mild and increasingly strong southwest flow will
develop today ahead of a Pacific storm system that will cross
the area tonight. A weaker system will cross northern Utah on
Tuesday.

&&

.DISCUSSION...A mild southwest flow aloft exists over the Great
Basin between the upper high centered over the southern plains and
the upper trough off the west coast centered along 130W. This
trough will turn inland later today under upstream pressure from
the next trough advancing in from the Gulf of Alaska. The remnant
of this trough will lift east-northeast, crossing northern/central
Utah later tonight through early Monday.

The big issue today, and the big question, will be the timing and
strengthen of the strong southerly winds ahead of the cold front
this afternoon and evening. The tightening of the gradient as the
eastern Pacific trough presses east will lead to near 700mb
southwest winds in the 50-60 knot range late this afternoon and
early evening. The surface front associated with the trough is
beginning to organize with pressure falls noted across much of
Nevada the past couple of hours.

Further strengthening of the front as it advances through Nevada
this afternoon will support strong southerly winds across western
Utah. The question will be if the exceptionally strong near 700mb
winds can get involved and create gusts high enough to justify the
high wind warning. Extensive cloud cover this morning is working
against this possibility as it will inhibit mixing. Any thinning
or breaks in the cloud cover would change the calculus and would
promote high winds. At this point have doubts that winds will
climb out of, or even make it to, wind advisory criteria. Will
let the current warnings ride for now as cloud cover could break
up later today, or weak pre-frontal convection could get some
vertical mixing going which would bring strong winds to the
surface.

The moisture which advected north into the basin is beginning to
spawn isolated light showers and/or virga across western Utah his
morning. Not anticipating much in the way of organized convection
ahead of the front as dynamic support is absent and strong
low/mid level winds will likely tear up most convective columns.

Strong forcing along the leading cold front supported by the open
wave remnant of the trough should generate organized convective
precip across northern/central Utah overnight. Residual shower
active will linger along the frontal boundary Monday morning, with
most of this activity confined to central and northeast Utah.

Shortwave ridging ahead of the next trough will bring an end to
most if not all showers late Monday through Monday night. The next
trough will nudge another cold front into northern Utah early
Tuesday. This feature will be supported by a sizable amount of
cold air aloft across northern Utah during the day Tuesday.
Suspect that widespread showers along with a few thunderstorms
will exists across the far north where the best thermal and
dynamic support for lift will exist.

No update planned for the early morning forecast at this time.

&&

.AVIATION...Increasing clouds throughout the day expected at SLC
terminal with ceilings remaining above 6000 feet AGL through mid
day. Winds will be southerly and become increasingly gusty through
the afternoon and early evening. A 20 percent chance of reduced
visibility in blowing dust will exist this afternoon. Showers may
cause erratic winds upon frontal passage around 06z this evening.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...High Wind Warning until 10 PM MDT this evening for UTZ015-016.

     High Wind Warning until midnight MDT tonight for UTZ005.

     Wind Advisory until midnight MDT tonight for UTZ003.

WY...None.
&&

Conger/Dewey

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Oct 30, 2:45 PM MST, 0 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
345 PM MDT SUN OCT 30 2016

UTZ001>016-019>021-517-518-WYZ021-311300-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
345 PM MDT SUN OCT 30 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

STRONG SOUTH WINDS WILL CONTINUE TO DEVELOP ACROSS THE OUTLOOK
AREA THIS AFTERNOON WITH THE STRONGEST WINDS ACROSS THE WESTERN
VALLEYS. STRONG CROSS WINDS WILL IMPACT TRAVEL ON EAST WEST ROUTES
AND REDUCED VISIBILITIES IN BLOWING DUST ARE POSSIBLE LATE THIS
AFTERNOON INTO THE EVENING. WINDS WILL DIMINISH TONIGHT.

SCATTERED SHOWERS ARE FORECAST FOR MAINLY THE NORTHERN TWO THIRDS
OF THE OUTLOOK AREA TODAY WITH PRECIPITATION BECOMING MORE
WIDESPREAD TONIGHT. THERE IS A POTENTIAL FOR ACCUMULATING SNOW
IN THE NORTHERN MOUNTAINS ABOVE ABOUT 7000 TO 8000 FEET TONIGHT
BUT AMOUNTS SHOULD REMAIN GENERALLY UNDER 4 INCHES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ANOTHER ROUND OF PRECIPITATION IS FORECAST FOR MAINLY THE
NORTHERN HALF OF THE OUTLOOK AREA ON TUESDAY. THIS SYSTEM WILL
BRING A POTENTIAL FOR A FEW INCHES OF ADDITIONAL SNOWFALL IN THE
NORTHERN MOUNTAINS ABOVE ABOUT 6500 FEET.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY

FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

Event by event

6 high wind. Local standard time, as filed.

High Wind, Great Salt Lake Desert and Mountains

When
October 30, 2:45 PM MST to 11:40 PM MST
Where
Great Salt Lake Desert and Mountains forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet

Peak recorded wind gusts across the Great Salt Lake Desert included 72 mph at the Causeway sensor, 69 mph at Upper Cedar Mountain, 66 mph at the Interstate 80 at Grassey sensor, 61 mph at the West of Wildcat Mountain sensor, 60 mph at Gunnison Island, and 59 mph at Promontory Point.

High Wind, Salt Lake and Tooele Valleys

When
October 30, 4:00 PM MST to October 31, 1:30 AM MST
Where
Salt Lake and Tooele Valleys forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet

Strong winds were recorded in the Salt Lake and Tooele Valleys both ahead of and behind the cold front, including gusts of 73 mph at the Interstate 80 at Milepost 78 sensor, 69 mph in Tooele, 67 mph at Vernon Hill, 65 mph at both the Great Salt Lake Marina and Stockton Bar, and 60 mph at Point of the Mountain.

High Wind, Northern Wasatch Front

When
October 30, 5:30 PM MST to 10:16 PM MST
Where
Northern Wasatch Front forecast zone
Measured
66 kt (76 mph) measured gust
Reported by
Mesonet

Peak recorded wind gusts included 76 mph at the Fremont Island - Miller Hill sensor and 59 mph at Hill Air Force Base.

High Wind, Wasatch Mountain Valleys

When
October 30, 7:10 PM MST to 11:42 PM MST
Where
Wasatch Mountain Valleys forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet

Maximum recorded wind gusts in the mountain valleys included 59 mph at Trappers Loop Road and 58 mph in Morgan.

High Wind, West Central Utah

When
October 30, 7:20 PM MST to 7:25 PM MST
Where
West Central Utah forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
AWOS

The Fillmore Municipal Airport AWOS recorded a maximum wind gust of 62 mph.

High Wind, Cache Valley/Utah

When
October 30, 9:25 PM MST to 9:35 PM MST
Where
Cache Valley/Utah forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
ASOS

The Logan-Cache Airport ASOS recorded a peak wind gust of 63 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2016Every state in 2016This day in weather historyWarnings in Utah, October 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 662410, 662409, 662408, 662411, 662412, 662407.